Article Text

Severe weight loss after withdrawal of chronic pizotifen treatment
  1. NIGEL I JOWETT
  1. Department of Medicine
  2. Withybush General Hospital, Haverfordwest
  3. Pembrokeshire, SA61 2PZ, Wales, UK

    Statistics from Altmetric.com

    A 36 year old woman was admitted to hospital for investigation of weight loss of 10 kg over 2 months. She had had classic migraine for over 20 years, and had been taking 1 mg pizotifen (Sanomigran) daily continuously as migraine prophylaxis with good effect. Eight weeks before admission, this drug had been discontinued. A week later, she developed frontal headaches with nausea. She became anorexic and began to lose weight quickly. General and full neurological examination showed no abnormality. Investigations including full blood count, erythrocyte sedimentation rate, urea and electrolytes, liver function tests, random cortisol, blood glucose, and thyroid function tests were all normal. A pregnancy test was negative, and gastroscopy, including duodenal biopsy showed no abnormality. Brain CT was normal. Pizotifen was restarted and she immediately felt better. Her appetite improved, headaches stopped, at 1 month she had regained 5 kg, and by 2 months was back to her normal weight, remaining asymptomatic.

    Pizotifen is widely used for migraine prophylaxis, where it modifies humoral mechanisms inducing headache by effects on serotonin and histamine.1 Treatment is often associated with increased appetite, a craving for carbohydrates, and weight gain, probably induced by its powerful antiserotonin activity, an effect which has been used clinically in the treatment of anorexic and convalescent patients.2 Although weight loss could theoretically follow discontinuation of chronic pizotifen treatment, this does not seem to be a noted side effect, and there are no published reports of severe weight changes. However, the manufacturers (Sandoz Pharmaceuticals) received a similar case report to this in 1986 in which a patient who had taken 1.5 mg daily for 2 years had lost 2 stone over 2 months after withdrawal of the treatment. Hence, it seems that marked body weight reduction may follow withdrawal of long term pizotifen treatment, and knowledge of this adverse effect may prevent extensive and unnecessary investigation in those subsequently presenting with anorexia and severe weight loss.

    References

    View Abstract

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.